Recognizing the warning signs of inhalant abuse
With recent reports of substance abuse and “huffing” among students in the community, the importance of detecting warning signs of drug abuse among young adults has taken on great significance. Recognizing signs of illicit drug use is vital for preventing dangerous consequences.
Awareness of the issue can help alleviate a problem before it turns deadly. Rhinelander School District nurse Kerri Schmidt is encouraging community members to familiarize themselves with the warning signals. “We want to spread the word about chemical abuse in our community to educate parents and students about the hazards,” she said. “By informing the community, families can start a dialogue about the severity of this behavior and more importantly, how to stop it from happening.”
Warning signs of inhalant abuse include:
• red or runny eyes or nose;
• spots or sores around the mouth;
• unusual chemical breath odor;
• drunk, dazed or dizzy appearance;
• nausea, loss of appetite;
• anxiety, excitability, irritability; and
• disappearance of household products.
According to the Wisconsin Poison Control Center website, sound communication is the key to preventing inhalant abuse from occurring. Other prevention methods for parents and guardians include providing information about the consequences of abusing products. Adults are encouraged to explain that inhalant abuse is as dangerous as alcohol or illegal drug abuse and inhaling chemicals can lead to damage of the brain, liver, lungs, kidneys. Parents should help to address peer pressure and let their children know that sniffing products to get high is not a way to fit in among friends. Parents should also be aware of their children’s outside activities and friends and most importantly, be good listeners and set limits to prevent abuse from occurring.
For more information, contact Kerri Schmidt, BSN, RN, NCSN, at (715) 365-9235.